Minnesota, 2008

Hail in Minnesota, May 29, 2008

May 29, 2008 · NWS MPX · 5 events in 2 counties and zones

A weak low pressure system moved across Central Minnesota, initiating another round of severe weather over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A weak low pressure system moved across Central Minnesota, initiating another round of severe weather over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 29, 2:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 29, 2:40 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
340 PM CDT THU MAY 29 2008

.DISCUSSION...
STRONGEST MOISTURE FEED ALONG WITH ML-CAPE RIDGE IS BUILDING WELL
WEST OF OUR CWA...OR IN ADVANCE OF SURFACE LOW PRESSURE OVER
COLORADO. EARLIER CONVECTION HAS LAID DOWN A BOUNDARY FROM WEST
CENTRAL IOWA NORTHWEST INTO EXTREME SOUTHEASTERN SOUTH DAKOTA.
VISIBLE SATELLITE DOES PROVIDE SOME HINTS ON SAID BOUNDARY...BUT
SURFACE OBSERVATIONS ARE JUST AS USEFUL IN LOCATING THE BOUNDARY.
AT THIS POINT...WE WOULD STILL ANTICIPATE A CONVECTIVE SYSTEM TO
FIRE UP OVER NORTHEAST NEBRASKA INTO SOUTHEAST SOUTH DAKOTA LATE
THIS AFTERNOON AND THIS SAME CONVECTIVE SYSTEM BEING THE MAIN
PLAYER IN TERMS OF GENERATING HEAVY RAINFALL OVER OUR FAR SOUTHERN
COUNTIES OVERNIGHT. ALTHOUGH THIS CONVECTIVE SYSTEM MAY END UP
TRACKING SOUTH OF OUR FLASH FLOOD WATCH...THE 12Z 40 KM NAM DOES
DRIVE PWAT VALUES TO 1.75 INCHES ACROSS SOUTHERN MN BY THIS 03Z
AND THIS LEVEL OF MOISTURE IS CERTAINLY CONSISTENT WITH FLASH
FLOOD PRODUCING RAINFALL...ESPECIALLY IF THE TRAIN ECHO EFFECT WE
ANTICIPATE SETS UP. LOW LEVEL MOISTURE FLUX FROM THE SOUTHWEST
SIDE OF DEVELOPING CONVECTION IS CERTAINLY WHAT ONE WOULD LOOK FOR
IN TERMS OF TRAINING ECHOES DUE TO A BACK-BUILDING MECHANISM FOR
SAID CONVECTION. LOOKS LIKE MORE STORMS NEXT WEEK.

&&

.AVIATION.../18Z TAF ISSUANCE/
SCT/BKN TRW WILL REDEVELOP THIS AFTERNOON/EVENING ACROSS MUCH OF THE
AREA.  BEST SHOT OF THUNDER APPEARS AT KRWF-KMSP-KEAU-KRNH LATE THIS
AFTERNOON/EARLY EVENING...AS H85 FRONT LIFTS NORTHEAST.  STRONG
MOISTURE SURGE INTO THIS REGION AS WELL.  AS SURFACE LOW TRACK EAST
ACROSS IA/SRN MN SHOULD SEE IFR CIGS CONTINUE/EXPAND SOUTHEAST OVER
THE AREA.  FOG MAY BECOME MORE OF A PROBLEM AS WELL...ESPECIALLY
OVER NORTHERN TAF SITES...WHERE LOWER VSBYS WERE INCLUDED.  SOME
IMPROVEMENT ANTICIPATED IN CIG/VSBYS AS WINDS SHIFT MORE NWLY FRI
MORNING.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BLUE EARTH-BROWN-
     FARIBAULT-FREEBORN-MARTIN-STEELE-WASECA-WATONWAN.

WI...NONE.
&&
Hazardous weather outlook, May 29, 11:18 AM CST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1218 PM CDT THU MAY 29 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1218 PM CDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS MOST OF THE OUTLOOK
AREA THIS AFTERNOON AND OVERNIGHT.  THE GREATEST COVERAGE OF
THUNDERSTORMS WILL BE FOUND ACROSS PARTS OF CENTRAL AND SOUTH
CENTRAL MINNESOTA THIS AFTERNOON. THE THREAT OF SEVERE THUNDERSTORMS
WILL INCREASE DURING THE LATE AFTERNOON AND OVERNIGHT HOURS...OVER
PARTS OF SOUTHWEST AND SOUTH CENTRAL MINNESOTA. A LOW PRESSURE
AREA AND WARM FRONT WILL APPROACH SOUTHWEST MINNESOTA THIS
EVENING... AND MOVE NEAR SOUTH CENTRAL MINNESOTA AND INTO
SOUTHWEST WISCONSIN OVERNIGHT. THIS WILL PLACE THE GREATEST RISK
OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL MINNESOTA...GENERALLY
SOUTH OF A LINE FROM NEW ULM TO OWATONNA. LARGE HAIL...DAMAGING
WINDS AND AN ISOLATED TORNADO ARE POSSIBLE. ALONG WITH THE SEVERE
POTENTIAL... HEAVY RAIN IS ALSO LIKELY. SOME HAIL WILL ALSO BE
POSSIBLE INTO PARTS OF CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE IN THE FORECAST FRIDAY AND
SATURDAY...AND THEN AGAIN ON MONDAY INTO TUESDAY. THE THREAT OF
SEVERE WEATHER IS UNCERTAIN AT THIS TIME...BUT THE GREATEST RISK
OF STRONG THUNDERSTORMS APPEARS TO BE ON MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND
TONIGHT...ESPECIALLY OVER SOUTH CENTRAL MINNESOTA.

In the hours before

Special weather statement, May 29, 3:26 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
426 PM CDT THU MAY 29 2008

MNZ067-069-075-076-292215-
LE SUEUR-NICOLLET-SCOTT-SIBLEY-
426 PM CDT THU MAY 29 2008

...SIGNIFICANT WEATHER ALERT FOR LE SUEUR...NICOLLET...SCOTT AND
SIBLEY COUNTIES UNTIL 515 PM CDT...

AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTH OF COURTLAND. THIS STORM WAS MOVING
NORTHEAST AT 48 MPH.

PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  KLOSSNER.
  NEW SWEDEN.
  NORSELAND.
  RUSH RIVER.
  LE SUEUR.
  HENDERSON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KAT
Special weather statement, May 29, 3:58 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
458 PM CDT THU MAY 29 2008

MNZ058-059-292245-
MEEKER-WRIGHT-
458 PM CDT THU MAY 29 2008

...SIGNIFICANT WEATHER ALERT FOR MEEKER AND WRIGHT COUNTIES UNTIL 545
PM CDT...

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF LITCHFIELD...OR 11 MILES WEST OF
DASSEL. THIS STORM WAS MOVING NORTHEAST AT 48 MPH.

PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

PEOPLE IN EASTERN MEEKER AND WESTERN WRIGHT COUNTIES...INCLUDING THE
CITIES OF DASSEL...COKATO AND BUFFALO...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KAT

The radar

The Minneapolis radar (KMPX), 35 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Scott

When
May 29, 4:00 PM CST
Where
Scott County, 2.86 mi SE of Blakeley
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.590, -93.810

Occurred at Highway 169 and County road 60.

Hail, Scott

When
May 29, 4:02 PM CST
Where
Scott County, 0.85 mi SE of Belle Plaine
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.620, -93.760

Reported on Cedar Street.

Hail, Scott

When
May 29, 4:20 PM CST
Where
Scott County, 0.85 mi NW of Prior Lake
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
44.730, -93.430

Hail, Scott

When
May 29, 4:29 PM CST
Where
Scott County, 2.55 mi ENE of Prior Lake
Measured
0.8 in hail
Reported by
Trained Spotter
Coordinates
44.730, -93.370

Largest hailstone measured 0.8 inch but most were 0.5 inches in diameter.

Hail, Anoka

When
May 29, 5:00 PM CST
Where
Anoka County, 1.19 mi SE of Ramsey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.240, -93.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101778, 101779, 101780, 101781, 101782.